Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 30, 2016, 8:06 PM CDT for Freeborn County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2016, 8:06 PM CDT (01:06 UTC)
- Expired
- May 30, 2016, 8:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Twin Cities, MN
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2389 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664
WWUS83 KMPX 310106
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT MON MAY 30 2016
MNZ093-310130-
FREEBORN-
806 PM CDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT AREAS SOUTH AND EAST OF ALBERT
LEA MINNESOTA...IN SOUTHEASTERN FREEBORN COUNTY...
AT 803 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENVILLE AND
MYRTLE...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...GLENVILLE...LONDON...HAYWARD AND MYRTLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 NEAR MILE MARKER 7.
INTERSTATE 90 BETWEEN MILE MARKERS 164 AND 173.
BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.
LAT...LON 4360 9336 4379 9305 4351 9304 4349 9309
4350 9327
TIME...MOT...LOC 0103Z 237DEG 21KT 4358 9320
$$
CARLYONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 7:42 PM CDT, 24 minutes earlier.
Area forecast discussion, May 30, 7:42 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 742 PM CDT MON MAY 30 2016 .SHORT TERM...(This evening through Tuesday) Issued at 258 PM CDT Mon May 30 2016 Several short waves are noted across the Dakotas and Nebraska this afternoon. These waves will move eastward tonight and be the main focus for widespread precipitation in Minnesota. Therefore, categorical pops are noted based on moisture advection and lift associated with the main short wave moving across the Dakotas and into the Upper Midwest overnight. The models have slowed the frontal boundary moving across Minnesota on Tuesday which leads to a higher chance of thunderstorms in eastern Minnesota and western Wisconsin Tuesday afternoon. As the main 50H height falls move across northern Minnesota and boundary layer winds become more south- southwest Tuesday in eastern Minnesota, I don't see why the continuation of showers and thunderstorms for the eastern 1/4 of MPX forecast area through Tuesday afternoon. Another aspect on tonight's forecast is that PWATs values rise to 1.4 inches (95 percentile for Minnesota this time of year), the probability of heavy rainfall increases. Current QPF amounts of widespread one half to one inch looks reasonable. So, with a good probability of thunderstorms, you can increase these values by 3 times in localized areas. So I wouldn't be surprised to see 1-3 inches of rainfall where thunderstorms begin to train. It was also noted that some backbuilding of the thunderstorms is possible based on area soundings, so this increases the chances of localized flooding where 1-3 inches of rainfall occur. Some of the CIPS anomalies of 1 or 2 inch rainfall totals in a 12 or 24 hour period is highlighting areas in eastern Minnesota overnight and Tuesday. As for severe thunderstorms, instability remains low (500-1000 J/Kg) overnight, but shear values (0-3 km) do support organized convection in western Minnesota this evening. As for Tuesday afternoon on redevelopment of severe thunderstorms, this will depend on if we can destabilize during the afternoon. However, shear values are only 20- 25 knots which means mult-cell or less organized convection. .LONG TERM...(Tuesday night through Monday) Issued at 258 PM CDT Mon May 30 2016 Wednesday will be cool and blustery with clouds developing by late morning, and a few afternoon showers scattered across the region. Drier more seasonable weather will settle in Thursday. On Friday another system will bring thunderstorm chances across the region, with slightly drier weather for the weekend. A strong upper level low will move across the region on Wednesday. H500 height rises are slow to follow in its wake. The lack of strong subsidence together with the H850 cold air advection should lead to a widespread cumulus field by late morning. Forecast soundings support this idea, and for that reason have increased clouds on Wednesday. Northwest winds will also be gusting around 20 mph, so raised wind speeds in the forecast to reflect this. Lastly, a shallow layer of instability should yield some scattered showers during the afternoon. Given the combination of the aforementioned parameters, have lowered high temps on Wednesday below guidance. Looking ahead, high pressure will build in on Thursday, but the dry weather is short lived as another system from the northwest will dive down and bring showers and thunderstorms. The deep layer shear profile will support organize convection, but forecast soundings only show around 1000 to 1500 j/kg of cape, so the thermodynamic environment will be the limiting factor. The cool northwest flow will keep slight chances for showers and thunderstorms through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 736 PM CDT Mon May 30 2016 VFR conditions are prevailing this evening with thunderstorms well to the south and west of the TAF sites. We expect the rain to expand into Minnesota between 12am and 6am. Overall, the trend has been to slow down the arrival of thunderstorms. KMSP... We pushed back the timing of the thunderstorms, as it now looks to be a concern primarily for the morning rush. We think thunder will be in the vicinity just before sunrise as the traffic volume increases. Storms will be approaching from the west-southwest late tonight. /OUTLOOK FOR KMSP/ TUE Night...VFR. Possible MVFR/IFR CIGS. Southwest wind 5 to 10 knots. WED...VFR. Isolated SHRA/TSRA. West wind 10 to 15 knots. THR...VFR. West-Northwest wind 5 to 10 knots. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...CLF LONG TERM...JRB AVIATION...CLF
Hazardous weather outlook, May 30, 12:15 PM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1215 PM CDT MON MAY 30 2016 MNZ074-311715- BROWN- 1215 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SPREAD FROM WEST TO EAST ACROSS MINNESOTA LATE TONIGHT. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL. FLOODING IS POSSIBLE ALONG THE COTTONWOOD RIVER IF 1 TO 2 INCHES OF RAIN FALLS OVERNIGHT. AT THIS TIME CONFIDENCE IN THE EXACT LOCATION OF HEAVY RAIN IS TO LOW TO ISSUE A FLOOD WATCH OR WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE TUESDAY INTO TUESDAY NIGHT WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL AND EAST CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. THUNDERSTORM CHANCES WILL INCREASE FRIDAY INTO FRIDAY NIGHT INTO SATURDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN WESTERN MINNESOTA...AND ACROSS SOUTHERN MINNESOTA OVERNIGHT. MNZ041>045-047>070-073-075>078-082>085-091>093-WIZ014>016-023>028- 311715- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA- STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX- PIERCE-DUNN-PEPIN-EAU CLAIRE- 1215 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING FOR MAINLY WESTERN MINNESOTA. WESTERN WISCONSIN WILL STAY DRY. THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SPREAD FROM WEST TO EAST ACROSS MINNESOTA LATE TONIGHT...AND INTO WESTERN WISCONSIN TOWARD DAWN. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE TUESDAY INTO TUESDAY NIGHT WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL AND EAST CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. THUNDERSTORM CHANCES WILL INCREASE FRIDAY INTO FRIDAY NIGHT INTO SATURDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN WESTERN MINNESOTA...AND ACROSS SOUTHERN MINNESOTA OVERNIGHT. JLT
In the hours before
Special weather statement, May 30, 8:06 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT MON MAY 30 2016
MNZ093-310130-
FREEBORN-
806 PM CDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT AREAS SOUTH AND EAST OF ALBERT
LEA MINNESOTA...IN SOUTHEASTERN FREEBORN COUNTY...
AT 803 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENVILLE AND
MYRTLE...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...GLENVILLE...LONDON...HAYWARD AND MYRTLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 NEAR MILE MARKER 7.
INTERSTATE 90 BETWEEN MILE MARKERS 164 AND 173.
BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.
LAT...LON 4360 9336 4379 9305 4351 9304 4349 9309
4350 9327
TIME...MOT...LOC 0103Z 237DEG 21KT 4358 9320
CARLYONThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:54 PM CDT | Special Weather Statement | MPX | Chippewa | 36 min |
| May 30, 10:01 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| May 30, 10:35 PM CDT | Special Weather Statement | MPX | Stearns | 40 min |
| May 30, 11:03 PM CDT | Special Weather Statement | MPX | Todd | 42 min |
| May 30, 11:17 PM CDT | Special Weather Statement | MPX | Todd | 28 min |
| May 31, 1:46 AM CDT | Special Weather Statement | MPX | Chippewa, Swift | 44 min |
| May 31, 2:07 PM CDT | Special Weather Statement | MPX | Pierce | 23 min |
| May 31, 3:16 PM CDT | Special Weather Statement | MPX | Dunn | 44 min |
| May 31, 3:42 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 48 min |
| May 31, 4:05 PM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 55 min |
| May 31, 4:20 PM CDT | Flash Flood Warning | MPX | Chippewa, Dunn, Eau Claire | 4 hr |
| May 31, 4:29 PM CDT | Special Weather Statement | MPX | Eau Claire | 31 min |
| May 31, 4:58 PM CDT | Special Weather Statement | MPX | Eau Claire | 62 min |
| May 31, 5:59 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Rusk | 61 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.